Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 96, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 2, 2004, 1:38 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2004, 1:38 PM EDT (17:38 UTC)
- Expired
- Jul 2, 2004, 2:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
The radar
The Albany radar (KENX), 110 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
615
WUUS51 KALY 021738
SVRALY
CTC005-021815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
137 PM EDT FRI JUL 2 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT
* UNTIL 215 PM EDT
* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WINSTED...OR ABOUT 7 MILES NORTHEAST OF TORRINGTON...AND MOVING
SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW HARTFORD BY 145 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN AND SOME LOCALIZED FLOODING OR PONDING OF WATER IS ALSO
POSSIBLE WITH THIS STORM.
LAT...LON 4190 7292 4190 7294 4187 7296 4181 7295
4180 7301 4192 7328 4194 7328 4196 7327
4203 7320 4203 7320 4202 7301 4196 7302
4197 7289
$$
SNDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:22 AM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 2, 9:22 AM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 922 AM EDT FRI JUL 2 2004 DISC...WILL UPDATE TO REMOVE MORNING FOG. LATEST RUC SHOWING VT/BERKS IN THE FRONT LEFT QUAD THIS AFTERNOON...SO CANT RULE OUT SHRA OR TRW. WILL KEEP WITH AM THINKING AND KEEP CHANCE OF TRW FOR THIS AFTERNOON ACROSS SERN PORTION OF ZONES. PREV DISC.... .SYNOPSIS...A COLD FRONT PUSHING THROUGH WESTERN AND UPSTATE NEW YORK OUT OF CANADA. FRONT WILL MOVE SOUTHEAST ACROSS FORECAST AREA TODAY BUT ITS PROGRESS WILL BE SLOW ESPECIALLY ACROSS THE MID AND LOWER HUDSON VALLEYS. FRONT WILL PUSH TO OUR SOUTH THIS EVENING AND HIGH PRESSURE WILL BUILD IN FOR MUCH OF THE HOLIDAY WEEKEND. && .SHORT TERM (THROUGH SATURDAY NIGHT)...HAVE TO DEAL WITH ON GOING CONVECTION. FREQUENT LIGHTNING...HEAVY RAINS AND SOME HAIL. ATMOSPHERE WILL CONTINUE TO BE UNSTABLE ESPECIALLY EARLY IN THE DAY ACROSS THE MID HUDSON VALLEY. WILL KEEP THREAT (LOW POP) OF SHOWERS AND THUNDERSTORMS IN FOR SOUTHERN MOST PORTION OF FORECAST AREA. HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST. THE COLD FRONT WILL FINALLY MOVE SOUTH OF NEW YORK CITY THIS EVENING AND HIGH PRESSURE WILL TAKE CONTROL TONIGHT AND REMAIN IN CONTROL THROUGH SATURDAY NIGHT. && .LONG TERM (SUNDAY-THURSDAY)...MODELS CONTINUE TO BE CONSISTENT PASSING SURFACE LOW WELL TO OUR WEST INDEPENDENCE DAY. HOWEVER AFTER 18Z HOURS THE ETA AND GFS HANDLE POSITION AND STRENGTHEN OF SURFACE LOW DIFFERENTLY WITH GFS FARTHER NORTH AND DEEPER. AT THIS TIME DOES NOT MAKE MUCH DIFFERENCE. UPPER RIDGE AXIS DIRECTLY OVERHEAD AT 12Z/SUN. RIDGE SHIFTS EASTWARD DURING DAY...ATMOSPHERE VERY DRY AND UPPER SUPPORT REMAINS WELL TO NORTH AND WEST DURING DAY. WILL TAKE POPS OUT OF DAY TIME AND KEEP CHANCE POPS IN FOR THE EVENING. SYSTEM AFFECTS REGION THOUGH MONDAY. ONLY MINOR CHANGES BEYOND THAT. CURRENT FORECAST LOOKS GOOD...RIDGE BUILDS IN AND MOVES OFF TO EAST ALLOWING ANOTHER LOW PRESSURE SYSTEM TO AFFECT REGION FOR MID WEEK FOLLOWED BY MORE HIGH PRESSURE. && .AVIATION...COLD FRONT STILL LOCATED UPSTREAM...JUST MOVING THROUGH EASTERN LAKE ONTARIO AND NRN/WRN NY AT 05Z. KPOU HAS LINE OF THUNDERSTORMS JUST TO NORTH AND WEST...SO HAD TO INCLUDE TEMPO FROM 06Z TO 09Z WITH MVFR CONDITIONS FOR TSRA AND VISIBILITIES TO 3SM. ALSO...A FEW SCT SHOWERS HAVE DEVELOPED BEHIND THE MAIN LINE...SO TEMPO INCLUDED FOR KGFL/KALB WITH -SHRA BTWN 06Z AND 09Z. THE WINDS HAVE REMAINED LIGHT AND VARIABLE/CALM WITH HUMID AIR MASS STILL IN PLACE...SO HAVE INCLUDED BR WITH MVFR/ISOLATED IFR CONDITIONS FOR KGFL/KALB/KPOU BTWN 09Z AND 12Z. FRONTAL PASSAGE TO OCCUR ROUGHLY BETWEEN 12Z AND 15Z WITH WINDS AROUND 270@5-10KTS FOR TERMINALS...CONDITIONS TO IMPROVE TO VFR LEVELS DURING THIS TIME FRAME AND WILL CONTINUE THRU THE AFTERNOON INTO THE EVENING. && .HYDROLOGY...HEAVY RAINS WITH STORMS BUT STORMS WHERE MOVING. RISES ON RIVERS AND STREAMS BUT NO PROBLEMS OVERALL FLOWS ON MAIN STEMS BELOW NORMAL. && .ALY WATCHES/WARNINGS/ADVISORIES... NY...NONE. VT...NONE MA...NONE. CT...NONE. &&
Hazardous weather outlook, Jul 2, 4:42 AM EDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 442 AM EDT FRI JUL 2 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-031100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY A COLD FRONT PRESSING SOUTH ACROSS THE AREA MAY TRIGGER A FEW SHOWERS AND THUNDERSTORMS ACROSS THE MID HUDSON VALLEY INTO LITCHFIELD COUNTY THIS AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 2, 12:56 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1256 PM EDT FRI JUL 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL HARBOR 43.08N 75.15W
07/01/2004 0.75 INCH HERKIMER NY TRAINED SPOTTER
&&
VTKNearby
Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.